Alert archive / Michigan / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Marquette, MI

May 14, 2003Marquette County, Michigan

NWS Marquette, MI issued this flash flood warning at May 14, 2003, 11:06 PM EDT for Marquette County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2003, 11:06 PM EDT (03:06 UTC)
Expired
May 15, 2003, 11:00 AM EDT
In force
12 hr
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 150306
FFWMQT
MIC103-151500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1106 PM EDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN...ALONG THE DEAD RIVER
  FROM SILVER LAKE THROUGH MARQUETTE TO LAKE SUPERIOR

* UNTIL 1100 AM EDT

* AT 1057 PM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD 
  RIVER IN MARQUETTE COUNTY. A SIGNIFICANT AMOUNT OF WATER IS FLOWING 
  FREELY FROM SILVER LAKE INTO THE DEAD RIVER STORAGE BASIN. AT THIS 
  POINT...IT IS UNCERTAIN HOW MUCH WATER WILL EVENTUALLY FLOW OUT OF 
  SILVER LAKE. NUMEROUS BRIDGES AND CULVERTS WERE REPORTED WASHED OUT 
  DOWNSTREAM OF SILVER LAKE...AND WATER LEVELS WERE RISING IN THE DEAD 
  RIVER STORAGE BASIN. 

* EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST DAM...
  LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN. THESE 
  HIGH RIVER FLOWS WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS
  DOWNSTREAM OF THE HOIST DAM INTO THE CITY OF MARQUETTE LATE TONIGHT 
  AND ON THURSDAY. IT IS POSSIBLE THAT THE HOIST DAM COULD RELEASE MORE 
  WATER THAN CURRENTLY EXPECTED...WHICH WOULD EXACERBATE THE EXPECTED 
  FLOODING DOWNSTREAM. RESIDENTS NEAR THE DEAD RIVER BETWEEN THE HOIST 
  DAM AND LAKE SUPERIOR SHOULD BE PREPARED FOR RAPIDLY RISING WATERS 
  LATE TONIGHT AND THURSDAY MORNING.

IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND 
NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO 
MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE 
INFORMATION BECOMES AVAILABLE.

IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY YOUR 
LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED 
ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION 
CONCERNING THIS DANGEROUS FLOODING SITUATION.

$$

TRH

LAT...LON 4656 8759 4652 8742 4659 8738 4662 8767


WWW.CRH.NOAA.GOV/MQT/
2 follow-up statements
000 
WGUS73 KMQT 150720
FFSMQT
MIC103-151500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
315 AM EDT THU MAY 15 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM EDT THURSDAY FOR 
MARQUETTE COUNTY...ALONG THE DEAD RIVER FROM SILVER LAKE THROUGH 
MARQUETTE TO LAKE SUPERIOR...

AT 300 AM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD RIVER 
IN MARQUETTE COUNTY. A SIGNIFICANT AMOUNT OF WATER CONTINUES TO FLOW 
FREELY OUT OF SILVER LAKE INTO THE DEAD RIVER. AT 130 AM...A LOCAL 
STATE OF EMERGENCY WAS DECLARED BY THE CHAIR OF THE MARQUETTE COUNTY 
BOARD OF COMMISSIONERS.

NUMEROUS BRIDGES AND CULVERTS ARE REPORTED WASHED OUT DOWNSTREAM OF 
SILVER LAKE...AND WATER LEVELS WERE RISING IN THE DEAD RIVER STORAGE 
BASIN. DUE TO RISING WATERS FLOWING TO THE EAST...COUNTY ROADS AAO 
AND AAT HAVE BEEN CLOSED. PEOPLE LIVING ALONG THE DEAD RIVER BASIN 
BETWEEN SILVER LAKE AND FORESTVILLE ROAD HAVE BEEN EVACUATED. 

EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST DAM...
LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN...LATE 
TONIGHT AND THURSDAY. THESE HIGH RIVER FLOWS WILL LIKELY CAUSE 
FLOODING OF LOW LYING AREAS DOWNSTREAM OF THE HOIST DAM INTO THE 
CITY OF MARQUETTE LATE TONIGHT AND THURSDAY. IT IS POSSIBLE THAT THE 
HOIST DAM COULD RELEASE MORE WATER THAN CURRENTLY EXPECTED...WHICH 
WOULD EXACERBATE THE EXPECTED FLOODING DOWNSTREAM. RESIDENTS NEAR 
THE DEAD RIVER BETWEEN THE HOIST DAM AND LAKE SUPERIOR SHOULD BE 
PREPARED FOR RAPIDLY RISING WATERS LATE TONIGHT AND THURSDAY MORNING.

MARQUETTE COUNTY OFFICIALS ARE REQUESTING PEOPLE TO AVOID AREAS NEAR 
THE DEAD RIVER...INCLUDING ALL PROPERTY AND CAMPS. 

IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND 
NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO 
MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE 
INFORMATION BECOMES AVAILABLE.

IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY 
YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS 
FLOODED ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST 
INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION.

$$

MRD

WWW.CRH.NOAA.GOV/MQT/
000 
WGUS73 KMQT 151048
FFSMQT
MIC103-151500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
646 AM EDT THU MAY 15 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 AM EDT THURSDAY FOR 
MARQUETTE COUNTY...ALONG THE DEAD RIVER FROM SILVER LAKE THROUGH 
MARQUETTE TO LAKE SUPERIOR...

AT 640 AM EDT...FLOODING CONTINUED ALONG PORTIONS OF THE DEAD RIVER 
IN MARQUETTE COUNTY. WATER CONTINUES TO FLOW FREELY OUT OF SILVER 
LAKE INTO THE DEAD RIVER. AT 130 AM...A LOCAL STATE OF EMERGENCY WAS 
DECLARED BY THE CHAIR OF THE MARQUETTE COUNTY BOARD OF 
COMMISSIONERS. AT 615 AM...THE CITY OF MARQUETTE AND MARQUETTE 
COUNTY OFFICIALS ISSUED AN ADVISORY ALERT FOR A POSSIBLE DANGEROUS 
FLOODING SITUATION NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE. 
FOR ADDITIONAL INFORMATION ON THIS CITY AND COUNTY ADVISORY...TURN 
TO CABLE ACCESS CHANNEL 21...OR PHONE 228-0435. MARQUETTE COUNTY 
OFFICIALS ARE ALSO REQUESTING PEOPLE AVOID AREAS NEAR THE DEAD 
RIVER...INCLUDING ALL PROPERTY AND CAMPS. 

NUMEROUS BRIDGES AND CULVERTS ARE REPORTED WASHED OUT DOWNSTREAM OF 
SILVER LAKE...AND WATER LEVELS CONTINUE TO RISE IN THE DEAD RIVER 
STORAGE BASIN. DUE TO RISING WATERS FLOWING TO THE EAST...COUNTY 
ROADS AAO AND AAT HAVE BEEN CLOSED. PEOPLE LIVING ALONG THE DEAD 
RIVER BASIN BETWEEN SILVER LAKE AND FORESTVILLE ROAD HAVE BEEN 
EVACUATED. 

EXCESSIVE WATER IS EXPECTED TO FLOW OVER AND AROUND THE HOIST 
DAM...LOCATED ON THE EASTERN EDGE OF THE DEAD RIVER STORAGE BASIN 
TODAY. THESE HIGH RIVER FLOWS WILL LIKELY CAUSE FLOODING OF LOW 
LYING AREAS DOWNSTREAM OF THE HOIST DAM INTO THE CITY OF MARQUETTE 
TODAY. IT IS POSSIBLE THAT THE HOIST DAM COULD RELEASE MORE WATER 
THAN CURRENTLY EXPECTED...WHICH WOULD EXACERBATE THE EXPECTED 
FLOODING DOWNSTREAM. RESIDENTS NEAR THE DEAD RIVER BETWEEN THE HOIST 
DAM AND LAKE SUPERIOR SHOULD BE PREPARED FOR RAPIDLY RISING WATERS.

IF YOU ARE IN A FLOOD PRONE AREA NEAR THE DEAD RIVER OR ALONG AND 
NORTH OF WRIGHT STREET IN THE CITY OF MARQUETTE...BE PREPARED TO 
MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED BY 1100 AM 
OR SOONER.

IF EVACUATION BECOMES NECESSARY...FOLLOW INSTRUCTIONS PROVIDED BY 
YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS 
FLOODED ROADWAYS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST 
INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION.

$$

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:30 PM EDT, 36 minutes earlier.

Area forecast discussion, May 14, 10:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 PM EDT WED MAY 14 2003

WV IMAGERY SHOWS FCST AREA BTWN CLOSED MID/UPPER HIGH OVER NRN
ONTARIO AND STRONG SHORTWAVE HEADING SE THRU IA. DRY AIRMASS
ENCOMPASSES THE UPPER LAKES REGION WITH ONLY SOME SCT-BKN CI OVER
FCST AREA.

GOING ZONE FCST IS IN GOOD SHAPE AND NO CHANGES ARE PLANNED THIS
EVENING. TEMPS ARE FALLING A BIT FASTER THAN GRIDS INDICATE IN MANY
AREAS...SO SOME MINOR TWEAKS WILL BE MADE TO THE HOURLY TEMP GRIDS.
HOWEVER...BELIEVE GOING MINS AROUND 40 ARE ON TRACK BASED ON CURRENT
DWPT READINGS.

FLOOD WATCH REMAINS IN EFFECT ALONG DEAD RIVER DOWNSTREAM OF THE
HOIST DAM TO CITY OF MARQUETTE. SIGNIFICANT WATER CONTINUES TO FLOW
OUT OF SILVER LAKE...BUT STILL MUCH UNCERTAINTY ABOUT HOW MUCH WATER
WILL EVENTUALLY FLOW OUT OF SILVER LAKE INTO DEAD RIVER STORAGE
BASIN. THUS...DIFFICULT TO KNOW AT THIS POINT WHAT IMPACT ON HOIST
DAM WILL BE.

COORD WITH NCRFC...THANKS.

.MQT...FLOOD WATCH MIZ005 ALONG DEAD RIVER FROM HOIST DAM TO CITY OF
       MARQUETTE.

ROLFSON
Hazardous weather outlook, May 14, 5:55 AM EDT, 17 hours 11 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT
ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON
COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER
IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:44 PM EDTFlash Flood WarningMQTMarquette6 hr
May 15, 9:23 AM EDTFlash Flood WarningMQTMarquette12 hr

Nearby

Flash Flood Warnings in Michigan, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.